Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 157, NWS Springfield, MO

September 21, 2009Laclede County, Webster County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 6:53 PM CDT for Laclede County, Webster County, Wright County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 6:53 PM CDT (23:53 UTC)
Expired
Sep 22, 2009, 1:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Laclede County, MO, Webster County, MO, Wright County, MO

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:06 PM CDTFLASH FLOODLebanon, MOWEST ELM CLOSED DUE TO FLOODING.
Sep 21, 7:15 PM CDTHEAVY RAIN 4Lebanon, MO
Sep 21, 9:00 PM CDTFLASH FLOOD3 E Elkland, MOSTATE ROUTE W CLOSED. REPORT VIA THE MODOT WEB SITE.
Sep 21, 10:45 PM CDTFLASH FLOODWsw Marshfield, MOSTATE ROUTE 38 CLOSED DUE TO FLOODING AT HAWK RIVER. REPORT VIA THE MODOT WEB SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 212353
FFWSGF
MOC105-225-229-220600-
/O.NEW.KSGF.FF.W.0157.090921T2353Z-090922T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 100 AM CDT TUESDAY.

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. WEATHER OBSERVERS REPORT THAT RAINFALL RATES ARE 
  EXCEEDING 2 INCHES PER HOUR ACROSS THIS AREA. THESE EXTREME 
  RAINFALL RATES WILL LIKELY LEAD TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE E NORTH OF HIGHWAY 38 AT THE GASCONADE RIVER...
GREENWOOD ROAD AT THE POMME DE TERRE HEADWATERS...
ROUTE A JUST SOUTH OF MARSHFIELD...
ROUTE Z AT FINLEY CREEK 3 MILES SOUTHEAST OF FORDLAND...
ROUTE J AT PARKS CREEK 2 MILES EAST OF MORGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3709 9307 3749 9307 3749 9286 3781 9286
      3780 9241 3771 9241 3765 9225 3707 9226
      3707 9268

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:04 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 21, 4:04 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT MON SEP 21 2009

.DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAIN AND THE
POTENTIAL OF FLASH FLOODING TONIGHT IS THE FORECAST HIGHLIGHT.

NUMEROUS THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT IN
EASTERN KANSAS. THIS FRONT HAS STEADILY PUSHED EAST WITH AN UPPER
LEVEL SHORTWAVE DIGGING INTO EASTERN COLORADO. THE AIRMASS AHEAD
OF THE FRONT REMAINS MOIST AND UNSTABLE WITH PRECIPITABLE WATER
VALUES OVER AN INCH AND A HALF AND CAPE VALUES NEAR 1500 J/KG
AHEAD OF THE ONGOING CONVECTION. SEVERE THREAT SHOULD WANE
TONIGHT WITH LOSS OF DAYTIME HEATING WITH PRIMARY HAZARD
TRANSITIONING TO FLASH FLOODING WITH EFFICIENT PRECIPITATION
PROCESSES DEVELOPING. FLASH FLOOD WATCH HAS BEEN EXTENDED TO
COVER ENTIRE COUNTY WARNING AREA.

CUTOFF UPPER LEVEL LOW IS ANTICIPATED TO DEVELOP OVER WESTERN
KANSAS. THIS LOW WILL SLOWLY MOVE THROUGH THE CENTRAL PLAINS
THROUGH THE WEEK BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS TO SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH
THE WEEK. LATE IN THE WEEK AN UPPER LEVEL SHORTWAVE MOVING
THROUGH THE MAIN BELT OF WESTERLIES WILL KICK THE UPPER LEVEL LOW
INTO THE MIDWEST BRINGING AN END TO PRECIPITATION CHANCES. BELOW
NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION ARE EXPECTED
THROUGH THE WEEK.

ANGLE

&&

.AVIATION...

THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT IN CENTRAL
KANSAS. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO TRACK EAST.
IFR VISIBILITIES WILL BE POSSIBLE NEAR THUNDERSTORMS WITH
THUNDERSTORMS PRODUCING HEAVY RAINFALL. THE COLD FRONT WILL MOVE
THROUGH THE AERODROMES DURING THE EVENING AND OVERNIGHT HOURS
BRINGING A WIND SHIFT TO THE NORTH. BEHIND THE FRONT CEILINGS
WILL LOWER WITH AN EXTENDED PERIOD OF MVFR AND IFR CEILINGS
EXPECTED.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 21, 2:36 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT MON SEP 21 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
236 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG A LINE
ACROSS SOUTHEAST KANSAS INTO THE MISSOURI OZARKS. THESE STORMS
WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS IN EXCESS OF 60 MPH.

IN ADDITION TO THE POTENTIAL OF SEVERE STORMS...HEAVY RAIN AND
FLASH FLOODING WILL ALSO BE POSSIBLE AS SEVERAL WAVES OF
THUNDERSTORMS MOVE THROUGH FROM THIS AFTERNOON THROUGH TONIGHT.

THE THUNDERSTORMS WILL LIKELY WEAKEN LATER THIS EVENING AS THE
INSTABILITY DECREASES AND WILL LIKELY TRANSITION INTO MORE OF A
HEAVY RAIN EVENT AT THAT TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM
TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY
TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS
THE OZARKS LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THE REMAINDER OF THE AFTERNOON THROUGH
THE EARLY EVENING...MAINLY WEST OF AN OSAGE BEACH TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 21, 5:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       3 ENE FAIR GROVE        37.40N 93.10W
09/21/2009  M3.20 INCH       GREENE             MO   CO-OP OBSERVER

            SMALL POND OVERFLOWING

&&

ANGLE
Local storm report, Sep 21, 6:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       CLEVER                  37.03N 93.47W
09/21/2009  M1.20 INCH       CHRISTIAN          MO   CO-OP OBSERVER

            COCORAHS REPORT

&&

ANGLE
Local storm report, Sep 21, 6:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       LAMAR                   37.49N 94.28W
09/21/2009  E2.20 INCH       BARTON             MO   CO-OP OBSERVER

&&

JSS
Local storm report, Sep 21, 6:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 N COLUMBUS            37.20N 94.84W
09/21/2009                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 7 NORTH OF COLUMBUS IS CLOSED DUE TO FLOODING.

&&

WISE
Local storm report, Sep 21, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      10 NNW SPRINGFIELD      37.33N 93.36W
09/21/2009                   GREENE             MO   TRAINED SPOTTER

            RAINFALL OF 3.42 INCHES WAS RECORDED FROM 3 PM TO 6 PM.
            WATER WAS 14 INCHES DEEP IN FIELDS AT THIS LOCATION
            CREATING MINOR FIELD FLOODING. REPORT VIA COCRAHS.

&&

WISE
Local storm report, Sep 21, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       1 SE MORGAN             37.50N 92.66W
09/21/2009  E2.20 INCH       LACLEDE            MO   PUBLIC

            RAINFALL OCCURRED IN LESS THAN 45 MINUTES. FLOODING OF
            FIELDS AND POND ON PROPERTY AT THIS LOCATION.

&&

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:25 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more24 hr
Sep 21, 4:00 AM CDTDense Fog AdvisorySGFBarry, Benton, Camden, Cedar, Christian, Dade and 23 more5 hr
Sep 21, 9:48 AM CDTSevere Thunderstorm WarningSGFVernon27 min
Sep 21, 12:54 PM CDTFlash Flood WarningSGFVernon3 hr
Sep 21, 1:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair25 min
Sep 21, 1:55 PM CDTSevere Thunderstorm WarningSGFBenton40 min
Sep 21, 2:14 PM CDTSevere Thunderstorm WarningSGFMorgan61 min
Sep 21, 2:24 PM CDTSevere Thunderstorm WarningSGFHickory, Polk36 min
Sep 21, 2:30 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory46 min
Sep 21, 3:40 PM CDTFlash Flood WarningSGFBarton6 hr
Sep 21, 3:49 PM CDTAreal Flood WarningSGFVernon5 hr
Sep 21, 3:50 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede17 min
Sep 21, 4:48 PM CDTFlash Flood WarningSGFLawrence6 hr
Sep 21, 5:14 PM CDTFlash Flood WarningSGFJasper6 hr
Sep 21, 5:25 PM CDTFlash Flood WarningSGFGreene6 hr
Sep 21, 6:26 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright64 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.